Iowa, 2022Drought in Iowa, August 9 to 31, 2022
August 9 to 31, 2022 · NWS DMX · 11 events in 11 counties and zones
Drought conditions expanded across much of south central Iowa by the 9th of August as rainfall remained below normal and temperatures were above normal.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions expanded across much of south central Iowa by the 9th of August as rainfall remained below normal and temperatures were above normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 9, 5:51 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 9, 5:51 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
651 AM CDT Tue Aug 9 2022
...Updated for the 12z Aviation Discussion...
.DISCUSSION.../Today through Monday/
Issued at 411 AM CDT Tue Aug 9 2022
Key Messages:
-Quiet and seasonably mild into Wednesday.
-Some increasing warmth late in the week with increased thunder
potential in the north and east.
Relatively quiet conditions this morning with surface ridge over
western Iowa. The light winds, clear skies and recent rainfall in
portions of the state have led to some fog development although it
has remained very patchy so far. Anticipate this to continue to
slowly develop prior to sunrise underneath the ridge with some
patchy dense fog in low lying and other favorable areas. Otherwise,
tranquil weather is forecast for today with temperatures at or below
seasonal averages for another day. Tonight is likely to be mostly a
repeat of current conditions with light winds and patchy fog. There
is some warming of the thermal profile into Wednesday as thermal
ridging aloft slides into the state from the northwest. The extent
of warming however is somewhat limited as the pressure gradient
remains weak and mixing is not as deep. A boundary approaches and
slowly enters the north on Thursday with additional cloudiness
across portions of the state. This is expected to limit potential
heating over much of the area but most pronounced in the north where
winds are likely to be from the northeast or east. There is also
some increasing threat of showers and storms across the north and
east on Thursday into Friday with deeper convergence north and east
of the boundary. The severe threat is expected to remain relatively
low given the lack of shear in the lower atmosphere but locally
heavy rainfall threat will exist with the potential for training
along with PWATs from 1.5-1.75".
A weak surface wave moves along the front boundary on Saturday into
early Sunday near the northern border. Convection is likely to be
in the vicinity of this weak low including portions of far northern
Iowa this weekend. Otherwise, much of central Iowa is expected to
be in the warm sector with highs into the 90s along with somewhat
humid conditions. A boundary passes through the state on Sunday
with cooler temperatures returning by Monday along with some threat
of storms with the frontal passage although with the bulk of forcing
passing north and east of the state, coverage should be limited.
&&
.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 651 AM CDT Tue Aug 9 2022
Mostly widespread VFR conditions for this forecast period outside
of some morning fog early in the period and additional patchy fog
toward the end of the period. Ceilings mostly unrestricted with
light and variable surface winds.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Aug 9, 2:12 AM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
312 AM CDT Tue Aug 9 2022
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-100815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
312 AM CDT Tue Aug 9 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Intermittent low chances for thunderstorms return late in the
week and through the weekend. The threat of severe weather is low
at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed for at least the next
several days.
Drought, Union
- When
- August 9, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Union forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.028, -94.242 (the zone’s center; the record gives no point)
Severe drought conditions expanded across southern Iowa including portions of Union county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.
Drought, Clarke
- When
- August 9, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Clarke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Severe drought conditions expanded across southern Iowa including Clarke county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.
Drought, Madison
- When
- August 9, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.331, -94.016 (the zone’s center; the record gives no point)
Severe drought conditions expanded across southern Iowa including Madison county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.
Drought, Warren
- When
- August 9, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Warren forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.561 (the zone’s center; the record gives no point)
Severe drought conditions expanded across southern Iowa including Warren county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.
Drought, Marion
- When
- August 9, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
Severe drought conditions expanded across southern Iowa including Marion county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.
Drought, Mahaska
- When
- August 9, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Mahaska forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.335, -92.641 (the zone’s center; the record gives no point)
Severe drought conditions expanded across southern Iowa including Mahaska county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.
Drought, Polk
- When
- August 9, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Polk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Severe drought conditions expanded across southern Iowa including portions of Polk county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.
Drought, Jasper
- When
- August 9, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Jasper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.054 (the zone’s center; the record gives no point)
Severe drought conditions expanded across southern Iowa including portions of Jasper county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.
Drought, Poweshiek
- When
- August 9, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Poweshiek forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
Severe drought conditions expanded across southern Iowa including portions of Poweshiek county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.
Drought, Monroe
- When
- August 9, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.030, -92.869 (the zone’s center; the record gives no point)
Severe drought conditions expanded across southern Iowa including portions of Monroe county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.
Drought, Wapello
- When
- August 9, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Wapello forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Severe drought conditions expanded across southern Iowa including portions of Wapello county by the 9th of August as below normal precipitation and normal to above normal temperatures persisted. These conditions remained through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, August 9 to 10, 20222 deaths · 3 injured · $1,000 · 56 kt wind · 6 events
- Flash Flooding and Dust Storm in Nevada, August 9 to 11, 20221 death · 2 injured · $33,000 · 56 kt wind · 12 events
- Flash Flooding in New Mexico, August 9, 2022$95,000 · 2 events
- Flooding and Damaging Winds in Massachusetts, August 9, 2022$30,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, August 9, 2022$31,000 · 52 kt wind · 2 events
- Damaging Winds and Lightning Strike in Alabama, August 9, 2022$22,000 · 52 kt wind · 6 events
- Damaging Winds in Kentucky, August 9, 2022$18,000 · 56 kt wind · 2 events
- Excessive Heat in New Jersey, August 9, 202210 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 9, 20229 events
- Excessive Heat in Pennsylvania, August 9, 20227 events
- Damaging Winds in Tennessee, August 9, 202252 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, August 9, 20221 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054694, 1054695, 1054696, 1054697, 1054698, 1054699, 1054700, 1054701, 1054702, 1054703, 1054704.